What are inhalants?
Inhalants are chemical substances that give off fumes or vapours at room temperature. Breathing in these fumes produces euphoric feelings or a 'high', similar to intoxication with alcohol or cannabis (marijuana). However, using inhalants on a regular basis can lead to significant health problems, including liver, kidney and brain damage, and even death. Inhalants are also known as volatile substances or solvents.
'Chroming' (inhaling aerosol spray paint) and petrol sniffing are two forms of inhalant misuse that are currently common in Australia, particularly among some young people. Most inhalants are familiar household or everyday products that are dangerous when misused.
Who uses inhalants?
The typical inhalant user is a teenager in the first few years of secondary school. According to a 2011 survey of Australian secondary school students:
- 17.3 per cent of students aged 12 to 17 years had used inhalants at least once
- 12.6 per cent of students aged 12 to 17 years had used inhalants in the previous 12 months
- almost half of the students who had used inhalants in the past year used them only once or twice, and 16 per cent of males and 17 per cent of females reported using them 10 or more times in that time period.
Some people also use inhalants such as amyl nitrite or nitrous oxide to heighten their experience when they go out to party.
How inhalants work
Inhalants are nervous system depressants. This means they slow down the workings of the brain. When inhaled, the fumes enter the bloodstream very quickly and the effects are felt after just a few seconds. Their effects mimic alcohol (another depressant), but are much quicker because the chemicals are sent straight to the blood through the lungs, instead of through the stomach. A headache usually follows.
Types of inhalants
Most inhalants are not banned drugs, but legal, everyday products used in an unsafe way. Inhalants may be solvents, gases, aerosols or nitrites. Commonly used inhalants include:
- aerosol products (such as spray paint)
- petrol (gasoline)
- glues (adhesives)
- paint and paint thinners
- hair spray
- cleaning fluid
- gas from lighters or barbecues (butane)
- nail polish remover
- felt pens
- cooking spray
- correction fluid
- oven cleaners
- nitrous oxide
- nitrites such as amyl, butyl and isobutyl nitrite (collectively known as alkyl nitrites or poppers).
Inhalant use is often generally referred to as 'chroming', but chroming is only one of a number of methods commonly used. Chroming involves spraying (chrome) paint from an aerosol can into a plastic bag and then breathing in the vapours from the bag. Chroming has been identified as the most common form of inhalant misuse in Australia.
Petrol sniffing typically involves a small amount of fuel being placed in a can and inhaled. In Australia, petrol sniffing is most commonly practiced by Indigenous males aged 8 to 30 years, particularly those aged 15 to 19 years. Studies estimate that 15 to 20 per cent of petrol sniffers are female.
Some petrol sniffers engage in experimental or recreational use. Chronic sniffers engage in more frequent and intensive petrol sniffing, and are more likely to suffer serious long-term effects.
Effects of inhalants
The effects of inhalants depend on the substance, the strength of the dose, the physical make-up of the user and their state of mind at the time.
Generally, some of the common effects of inhalants include:
- feelings of excitement and euphoria
- fewer inhibitions
- loss of coordination
- risk-taking behaviour
- sneezing and coughing
- watering eyes
- running nose.
Inhalants and other drugs
Taking other drugs with inhalants – including over-the-counter or prescribed medications – can be dangerous. Using inhalants with other depressant drugs such as alcohol, benzodiazepines or opiates places enormous strain on the body, which can affect breathing rate and may increase the risk of passing out and suffocating, or choking on vomit.
Overdose and inhalant-related death
In high doses, inhalants can cause disorientation, nausea, diarrhoea and nose bleeds. The symptoms of overdose include hallucinations, drowsiness and coma.
Some inhalant-related deaths are thought to have been caused by a condition called 'sudden sniffing syndrome’. This is a type of heart failure that can occur if the user attempts any physical exertion after inhaling.
Users have also been accidentally killed by engaging in risky behaviours, such as jumping off high buildings while under the influence.
Inhalant dependence, tolerance and withdrawal
Users can develop a psychological dependence on inhalants. However, research suggests that the risk of physical dependence is relatively small. Withdrawal symptoms are usually mild, but can include depression, anxiety, loss of appetite, dizziness, tremors and nausea.
Health effects of long-term inhalant use
Using inhalants on a regular basis can lead to significant health problems, including:
- weight loss
- muscle tremors
- memory problems and other cognitive difficulties
- chemical poisoning, which can lead to brain, liver and kidney damage.
If someone you are with overdoses or has a bad reaction while using inhalants, dial triple zero (000) to call an ambulance immediately. A quick response can save the person’s life. Don’t delay because you think you or your friend might get into trouble. Ambulance officers do not have to call the police.
Stay with the person until the ambulance arrives and tell the ambulance officers as much as you can about what drugs were taken, how long ago and any pre-existing medical conditions the person may have.
Where to get help
- In an emergency, call triple zero (000)
- Your doctor
- DrugInfo Tel. 1300 85 85 84 – for information
- DirectLine Tel. 1800 888 236 – for 24-hour confidential drug and alcohol telephone counselling, information and referral
- Youth Drug and Alcohol Advice (YoDAA) service Tel. 1800 458 685 – for information, counselling and referral to youth-specific alcohol and other drug services
- Family Drug Help Tel. 1300 660 068
This page has been produced in consultation with and approved by:
Alcohol and Drug Foundation
Content on this website is provided for education and information purposes only. Information about a therapy, service, product or treatment does not imply endorsement and is not intended to replace advice from your doctor or other registered health professional. Content has been prepared for Victorian residents and wider Australian audiences, and was accurate at the time of publication. Readers should note that, over time, currency and completeness of the information may change. All users are urged to always seek advice from a registered health care professional for diagnosis and answers to their medical questions.